A flu shot can't give you the flu, but it can, and often does, cause arm soreness.
Dr. Jesse Bracamonte, a Mayo Clinic family medicine physician, says it's a common side effect of the flu shot and other vaccinations.
Journalists: Broadcast-quality video (0:55) is in the downloads at the end of this post. Please courtesy: "Mayo Clinic News Network." Read the script.
You just got a shot in the arm, and now your arm hurts.
"You can have a little bit of swelling, a little bit of redness, definitely achiness. These are all common," says Dr. Bracamonte. "Most of the time, it lasts about two or three days."
He says, in most cases, those symptoms mean that the vaccine is working.
"It's your body's immune system kind of reacting to the vaccine, which, in general, can be a good thing. So those symptoms are generally pretty mild and very common. It's very unusual that a patient doesn't have some type of slight reaction — a little soreness, a little malaise, maybe feel a little feverish but not with a high fever," says Dr. Bracamonte.
He says over-the-counter pain relievers, a heating pad or just staying active can all help with the soreness.
"It can be more severe, such as if you have trouble breathing, swelling, severe redness or pain out of proportion. Then I always encourage my patients to give me a call and let me know what's going on. But those cases are very rare," says Dr. Bracamonte.